Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 26, NWS Honolulu, HI

December 12, 2008Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 12, 2008, 7:28 PM HST for Honolulu County, Hawaii. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 12, 2008, 7:28 PM HST (05:28 UTC)
Expired
Dec 12, 2008, 9:15 PM HST
In force
107 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WGHW50 PHFO 130528
FFWHFO
HIC003-130730-
/O.NEW.PHFO.FF.W.0026.081213T0528Z-081213T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
728 PM HST FRI DEC 12 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 930 PM HST

* AT 725 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT OVER 2 INCHES 
  PER HOUR OVER PORTIONS OF OAHU. THE AREA OF HEAVY RAIN WAS MOVING 
  NORTH AND EAST OVER WINDWARD OAHU.

* THIS WARNING COVERS ALL COMMUNITIES ON OAHU.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813

$$
2 follow-up statements
565 
WGHW70 PHFO 130633
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
833 PM HST FRI DEC 12 2008

HIC003-130730-
/O.CON.PHFO.FF.W.0026.000000T0000Z-081213T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
833 PM HST FRI DEC 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 930 PM HST...

THE AREA OF HEAVY RAINFALL CONTINUES TO MOVE NORTHWARD ACROSS THE 
NORTHERN PORTION OF OAHU. ALTHOUGH RAINFALL INTENSITIES WILL 
GENERALLY DECREASE OVER THE NEXT HOUR...RUNOFF WILL REMAIN HIGH IN 
AREAS PREVIOUSLY AFFECTED BY HEAVY RAIN. 

THE FLASH FLOOD WARNING INCLUDES ALL LOCATIONS ON OAHU.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813

$$
819 
WGHW70 PHFO 130715
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
915 PM HST FRI DEC 12 2008

HIC003-130725-
/O.CAN.PHFO.FF.W.0026.000000T0000Z-081213T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
915 PM HST FRI DEC 12 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON 
FOR OAHU...

RAINFALL HAS DIMINISHED ON THE ISLAND OF OAHU AT THIS TIME AND 
RUNOFF IS SUBSIDING.  

LAT...LON 2159 15831 2176 15796 2130 15763 2127 15813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 4:00 PM HST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 12, 4:00 PM HST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI DEC 12 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL TROUGH WEST OF KAUAI WILL MAINTAIN A MOIST
AND UNSTABLE AIR MASS ACROSS THE STATE THROUGH THE WEEKEND AND INTO
THE FIRST HALF OF NEXT WEEK. HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND...MAINLY ACROSS KAUAI AND OAHU.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS THE DEPARTING UPPER LOW ABOUT 1400 MILES
NORTH NORTHWEST OF HONOLULU. AN UPPER TROUGH EXTENDS SOUTH FROM THIS
LOW TO NEAR 15N170W. A SERIES OF SHORTWAVE IMPULSES CAN BE SEEN
ROTATING AROUND THE TROUGH. ONE SHORTWAVE JUST SOUTHWEST OF KAUAI
IS HELPING TO ENHANCE CONVECTION WEST OF OAHU. THIS CONVECTION IS
DEVELOPING ALONG AN INVERTED SURFACE TROUGH THAT CAN BE SEEN IN THE
MORNING QUIKSCAT PASS EXTENDING SOUTHWEST FROM THE STATE.

REGIONAL RADARS SHOW A WIDESPREAD AREA OF CONVECTION COVERING KAUAI
AND ADJACENT COASTAL WATERS. REPORTS FROM KAUAI HAVE INDICATED THAT
A STEADY MODERATE RAIN IS FALLING...ALTHOUGH THERE HAVE ALSO BEEN
REPORTS OF EMBEDDED THUNDERSTORMS AS WELL. AN AREA OF STRONGER
CONVECTIVE CELLS IS LOCATED JUST SOUTH OF THE ISLAND. THIS AREA HAS
MADE A VERY SLOW BUT STEADY PROGRESS NORTHWARD THROUGH THE
AFTERNOON.

THE 12/18Z GFS AND 12Z ECMWF BOTH HAVE VERY CONVECTIVELY DOMINATED
SOLUTIONS...WITH TRANSIENT MID-LEVEL VORTICITY CENTERS AND WEAK LOWS
AND HIGHS CAUSED BY LARGE AREAS OF CONVECTION THAT THEY DEVELOP.
HOWEVER...IS INTERESTING TO NOTE IS THAT MOST OF THE 12Z GUIDANCE...
INCLUDING THE NOGAPS...UKMET...AND NAM...SHOW A SIMILAR OVERALL
PATTERN. THEY FEATURE A SURFACE LOW DEVELOPING ALONG THE TROUGH...
WHICH TRACKS NORTHWARD JUST WEST OF THE STATE. DIFFERENCES EXIST
WITH TIMING/PLACEMENT/INTENSITY...BUT THE CONSENSUS SUPPORTS THE
IDEA OF ADDITIONAL CONVECTIVE DEVELOPMENT ALONG AND AHEAD OF THE
TROUGH. IT IS DIFFICULT TO PIN DOWN DETAILS...BECAUSE THE DETAILS
RELY ON LARGE-SCALE CONVECTION THAT RESULT FROM SUBTLE UPPER LEVEL
FEATURES...BOTH OF WHICH ARE DIFFICULT TO MODEL.

CURRENTLY IT LOOKS LIKE THE WESTERN HALF OF THE STATE WOULD BE MOST
IMPACTED...MAINLY KAUAI AND NIIHAU. HOWEVER THE CURRENT ACTIVITY HAS
MADE A STEADY PROGRESS EASTWARD ACROSS THE KAUAI CHANNEL. ALSO...
WITH THE MOIST AIRMASS IT WILL NOT BE DIFFICULT FOR ADDITIONAL
CONVECTION TO DEVELOP OUT AHEAD OF THE TROUGH /AS HAS STARTED
HAPPENING NEAR OAHU OVER THE PAST HOUR/. THEREFORE...HAVE EXTENDED
THE FLASH FLOOD WATCH FOR KAUAI...NIIHAU...AND OAHU THROUGH
SATURDAY AFTERNOON. ELSEWHERE ACROSS MAUI COUNTY AND THE BIG
ISLAND...THE THREAT FOR FLOODING RAIN HAS DIMINISHED AND THE FLASH
FLOOD WATCH HAS BEEN CANCELLED.

THROUGH THE REMAINDER OF THE FORECAST...THERE IS GENERAL AGREEMENT
FEATURING A PERSISTENT LONGWAVE TROUGH WEST OF THE STATE...WHICH
WILL MAINTAIN A MOIST SOUTH TO SOUTHEASTERLY FLOW ACROSS THE
ISLANDS. A STRONGER IMPULSE IS EXPECTED TO SWING AROUND THE TROUGH
LATER IN THE WEEKEND...AND MAY PROPEL THE SURFACE TROUGH FARTHER
EAST ACROSS THE STATE SATURDAY NIGHT/SUNDAY. DEPENDING ON THE TRACK
OF THIS FEATURE...IT MAY PULL THE HEAVIEST RAIN NORTHEAST FROM KAUAI
AND MISS THE REMAINING ISLANDS...OR IT MAY BRING ANOTHER AROUND OF
HEAVY RAIN TO OAHU AND POSSIBLE MAUI COUNTY. THE STRONGER SOLUTIONS
THAT TAKE THE TROUGH FARTHER NORTH OF THE STATE...SUCH AS THE
GFS...DO SO BECAUSE THEY DEVELOP STRONGER SURFACE LOWS ALONG IT.
THIS MAY BE AN ARTIFACT OF FEEDBACK FROM THE CONVECTION THAT
DEVELOPS ALONG THE TROUGH. WILL CONTINUE TO LEAN THE FORECAST IN THE
DIRECTION OF THE 12Z NOGAPS...WHICH TAKES THE TROUGH SLOWLY EASTWARD
BEFORE WEAKENING IT LATE SUNDAY/SUNDAY NIGHT. ANOTHER PIECE OF
ENERGY REAMPLIFIES THE LONGWAVE UPPER TROUGH WEST OF THE STATE EARLY
NEXT WEEK...STARTING THE PATTERN ALL OVER AGAIN.

&&

.MARINE...
THE HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU AND NORTH FACING SHORES OF OAHU HAS BEEN EXTENDED THROUGH
TONIGHT. THE SWELL AT BUOY 51001 HAS MAINTAINED AT ADVISORY LEVELS
THROUGH THE AFTERNOON...AND HAS ONLY SHOWN SIGNS OF DROPPING AS OF
01Z. 18Z WAVEWATCH III GUIDANCE SHOWS A SIMILAR TREND...WITH THE
SWELL STEADY THROUGH MUCH OF THE NIGHT BEFORE BEGINNING TO SLOWLY
SUBSIDE. HAVE ALSO EXTENDED THE SMALL CRAFT ADVISORY THROUGH TONIGHT
AS WELL. THE COMBINATION OF THE NORTHWEST SWELL AND WIND WAVES NEAR
THE ISLANDS WILL CREATE COMBINED SEAS OF 10 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU.

HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS.

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 12, 5:49 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 12, 10:22 PM HSTMarine Weather StatementHFO6 hr
Dec 13, 12:30 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 13, 2:03 AM HSTFlash Flood WarningHFOKauai18 hr
Dec 13, 4:20 AM HSTMarine Weather StatementHFO7 hr
Dec 13, 7:02 AM HSTSmall Craft AdvisoryHFO21 hr
Dec 13, 12:22 PM HSTMarine Weather StatementHFO12 hr
Dec 13, 12:24 PM HSTSpecial Marine WarningHFO43 min
Dec 13, 12:40 PM HSTSpecial Marine WarningHFO35 min
Dec 13, 12:41 PM HSTTornado WarningHFOKauai34 min
Dec 13, 1:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.